Arizona, 2011

Strong Wind in Arizona, February 2, 2011

February 2, 2011 · NWS VEF · 1 event in 1 county or zone

Much of the Mojave Desert experienced gusty winds behind a strong cold front. One home suffered minor damage.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Much of the Mojave Desert experienced gusty winds behind a strong cold front. One home suffered minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 2, 10:35 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 2, 10:35 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PST WED FEB 2 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER EASTERN ARIZONA WILL CONTINUE
TO BRING VERY COLD AIR AND GUSTY WINDS TO THE REGION TODAY WITH THE
STRONGEST WINDS OVER THE COLORADO RIVER VALLEY. WINDS WILL DECREASE
ON THURSDAY...HOWEVER BELOW FREEZING TEMPERATURES ARE STILL EXPECTED
THURSDAY MORNING. A WARMING TREND WILL THEN TAKE PLACE INTO THE
WEEKEND AS HIGH PRESSURE BUILDS OFF THE WEST COAST.
&&

.UPDATE...BRRRRRRRRR! THIS WAS THE COLDEST MORNING OF THE YEAR IN
LAS VEGAS AND OFFICIALLY THE COLDEST MORNING SINCE JANUARY 2007.
EVEN NORMALLY WARM MCCARRAN AIRPORT DROPPED TO 26 DEGREES. THE
COLDEST LOW IN THE VALLEY WE KNOW OF FROM A RELIABLE SOURCE WAS FROM
ONE OF OUR OFF-DUTY EMPLOYEES IN THE MOUNTAIN'S EDGE NEIGHBORHOOD ON
THE SOUTHWEST SIDE OF VEGAS WHO REPORTED 18 DEGREES AND THIS WAS AS
OF 330 THIS MORNING. GIVEN IT GOT COLDER THAN EXPECTED LAST NIGHT I
AM LIKELY GOING TO BE MAKING SOME ADJUSTMENTS TO LOWS FOR TONIGHT
WITH THE AFTERNOON PACKAGE. THERE WILL BE LESS WIND AROUND...BUT
SPOTS THAT TEND TO RADIATE VERY WELL ESPECIALLY IN LOW SPOTS WILL
LIKELY BE EVEN COLDER TONIGHT. THE MAIN IMPACT OF THIS WILL BE A
LONG DURATION FREEZE IN THE LOWER DESERT VALLEYS WITH MANY PLACES
SEEING 8-12 HOURS OF AT OR BELOW FREEZING TEMPS.

AS A SIDE NOTE...WE WILL BE POSTING A GRAPHIC AND MAYBE A STATEMENT
RECAPPING THE COLD WX THIS MORNING ON OUR WEBSITE IN THE NEXT HOUR
OR SO AS WELL AS POST SOMETHING BY MID-AFTERNOON HIGHLIGHTING THE
IMPACTS OF THE COLD WX FOR TONIGHT.
&&

.AVIATION...FOR MCCARRAN...MORNING MODEL DATA FORECASTS STRONGER
NORTHEAST WINDS MIXING TO THE SURFACE BETWEEN NOW AND 19Z BECOMING
10-14 KTS WITH GUSTS OF 20-25 KTS AND LASTING THROUGH MUCH OF THE
AFTERNOON. WINDS WILL THEN DECREASE BELOW 10 KTS BETWEEN 01Z-02Z AND
BECOME VARIABLE UNDER 8 KTS OVERNIGHT. SKIES WILL REMAIN MOSTLY
CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHEAST TO EAST WINDS EXPECTED THROUGH THIS AFTERNOON
WITH SPEEDS GENERALLY 10-18 KTS. STRONGER NORTH WINDS ARE EXPECTED
TO CONTINUE DOWN THE COLORADO RIVER VALLEY THROUGH THE AFTERNOON
WITH SPEEDS OF 20-30 KTS AND GUSTS AROUND 35 KTS. WINDS WILL
GRADUALLY DIMINISH LATE THIS AFTERNOON AND EVENING. SKIES WILL
REMAIN MOSTLY CLEAR.
&&

.PREVIOUS DISCUSSION...ISSUED AT 245 AM PST WED FEB 2 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER LOW OVER THE FOUR
CORNER STATES WILL CONTINUE TO DROP SOUTH INTO SOUTHEAST ARIZONA
DURING THE DAY BEFORE SHIFTING EAST ON THURSDAY. THIS WILL RESULT
IN CONTINUED VERY COLD NORTHEAST FLOW ACROSS THE CWA TODAY WITH
LITTLE MODIFICATION ON THURSDAY AS THE FLOW ALOFT SLOWLY TURNS MORE
NORTHERLY. BY FRIDAY...RIDGING OFF THE WEST COAST WILL CONTINUE TO
KEEP NORTHERLY FLOW ACROSS THE CWA...HOWEVER HEIGHTS/THICKNESS RISES
WILL BRING WARMER CONDITIONS TO THE REGION WHICH WILL THEN CONTINUE
INTO THE LONG TERM. FOR THE SHORT TERM HOWEVER THE MAIN CONCERN WILL
CONTINUE TO WINDS AND COLD TEMPERATURES. ALTHOUGH LOCAL GUSTY NORTH
WINDS WILL CONTINUE ACROSS MUCH OF THE CWA TODAY...THE MAIN AREA
WILL CONTINUE TO BE THE COLORADO RIVER VALLEY AND THE EXTREME
EASTERN PORTION OF SAN BERNARDINO COUNTY. WIND GUSTS TO 40 MPH OR
GREATER ARE EXPECTED TO CONTINUE BEFORE DECREASING OVERNIGHT AND
INTO THURSDAY. NORTH WINDS HOWEVER WILL CONTINUE UNDER THE NORTHERLY
FLOW THROUGH THE SHORT TERM. VERY COLD AIR OVER THE AREA WILL ALLOW
FOR A 15-20 DEGREE DROP IN TODAYS HIGHS OVER THOSE ON
TUESDAY...RESULTING IN MOST DAYTIME TEMPERATURES BEING 15 TO 25
DEGREES BELOW NORMAL FOR THIS AFTERNOON. THIS COLD AFTERNOON
COMBINED WITH LESS WINDS TONIGHT WILL ONCE AGAIN ALLOW FOR BELOW
FREEZING TEMPERATURES IN THE LOWER DESERT AREA ON THURSDAY MORNING.
AS THE MAIN TROUGH SHIFTS OUT OF THE AREA AND THE RIDGE BUILDS
OFF THE WEST COAST...DAYTIME TEMPERATURES WILL WARM TO NEAR NORMAL
BY FRIDAY AFTERNOON.

.LONG TERM....HIGH PRESSURE CENTERED OFF THE NORTHERN CALIFORNIA
COAST IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THE EXTENDED
PERIOD. THIS WILL KEEP A DRY NORTHERLY FLOW OVER MUCH OF THE AREA
AND KEEP TEMPERATURES A FEW DEGREES ABOVE NORMAL. A WEAK SHORTWAVE
MOVING SOUTHEAST OUT OF THE PACIFIC NORTHWEST MAY BRUSH THE FAR
EASTERN AREAS OF THE CWA LATE SATURDAY AND SUNDAY. THE IMPACTS ARE
EXPECTED TO BE MINIMAL AND MAY BRING A FEW MORE CLOUDS TO THE
EASTERN HALF OF LINCOLN COUNTY. SURFACE WINDS WILL REMAIN OUT OF THE
NORTH THROUGH THE PERIOD AND ARE LIKELY TO KEEP GUSTY WINDS DOWN THE
COLORADO RIVER VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 6 PM PST WEDNESDAY FOR NVZ021-022.
AZ...WIND ADVISORY UNTIL 7 PM MST WEDNESDAY FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 6 PM PST WEDNESDAY FOR CAZ524-526-527.
&&

UPDATE...STACHELSKI
AVIATION...SALMEN
PREVIOUS...JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 2, 7:01 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
601 AM PST WED FEB 2 2011

AZZ002-036-CAZ524-526-527-NVZ021-022-030415-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
601 AM PST WED FEB 2 2011 /701 AM MST WED FEB 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 6 PM PST /7 PM MST FOR NORTH
WINDS GUSTING TO NEAR 45 MPH. THESE WINDS WILL DECREASE DURING THE EVENING.

STRONG WINDS IN EXCESS OF 30 MPH WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES AND MAY CREATE VERY CHOPPY
WATERS AND GENERATE LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL
CRAFT. A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE
STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES ALONG INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>523-525-NVZ014>020-030415-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
601 AM PST WED FEB 2 2011 /701 AM MST WED FEB 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake Mead National Recreation Area

When
February 2, 2:30 PM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper

Strong winds tore a section of foam and plywood roofing material from a home in Bullhead City.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274134.